Add “red skin syndrome” to the list of horrible things that can happen to your body, unless you enjoy chronic burning, a deep and uncontrollable itch, scabs, hot skin, swelling, hives, and oozing when you’re trying to get a good night’s sleep.
Bellator MMA fighter Pat Downey was recently forced to withdraw from his April 15 showdown against Daniel Compton at SAP Center in San Jose, Calif., to recover from an allergic reaction caused by topical steroid withdrawal.
“I have stopped using all meds and we believe every cream especially cortisone or any other topical/injected oral based steroid is causing this crazy allergic reaction,” Downey wrote on Instagram (via MMA Junkie). “The worst side effect of this is the inability to ever feel comfortable. Insomnia is a bitch and I miss sleeping, training, walking my dog, and most of all, sleeping with a beautiful South Floridian woman.”
Downey, a former NCAA Division-1 All-American out of Iowa State University, also told his social media followers that he suffered a tear in both his ankle and MCL and is expected to have a follow-up MRI this week to confirm the extent of the damage.
“To the haters accusing me of cheating, please allow me to be clear, I’ve NEVER used any anabolic steroid or Performance Enhancing Drug in my life,” Downey continued. “I believe this is an allergic reaction to the medical steroids prescribed to me via topical, pill, and shots. The past six weeks I’ve been given cortisone, prednisone [multiple pills & shots], toradol, benadryl, zyrtec, acetametaphine, etc., etc., etc. I read something really interesting that said ‘putting steroids on eczema is putting eczema on steroids.’ What’s most amazing about this is all the ‘doctors’ continue prescribing me what I’ve already been given which clearly worsens my condition.”
A revised timeline for Downey’s Bellator MMA debut has yet to be determined.